Hail, Dallas
- When
- April 20, 1:08 PM CST
- Where
- Dallas County, 0.69 mi S of Garland
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.910, -96.630
A public report indicated nickel sized hail in Garland.
An upper trough moving through the Southern Plains generated scattered to numerous thunderstorms across North and Central Texas on Thursday April 20. Storms were focused along a slow-moving cold front, and several of them became severe with large hail being the primary severe weather occurrence.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An upper trough moving through the Southern Plains generated scattered to numerous thunderstorms across North and Central Texas on Thursday April 20. Storms were focused along a slow-moving cold front, and several of them became severe with large hail being the primary severe weather occurrence. Hail up to 2 inches was reported in Coryell County and hail up to 3 inches was reported in Collin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 20, 12:32 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 132 PM CDT Thu Apr 20 2023 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Through Friday/ Latest satellite and surface observations show the the front currently moving along a line from Sherman/DFW Metroplex/Comanche with scattered storms developing along/ahead of the line. We can also see an additional area of streaming showers/storms across Central Texas. Coverage of storms along the front will continue to increase as the atmosphere continues to destabilize. Some of these storms will become severe with large hail and damaging winds as the main threat. Storms are expected to merge into a cluster/line as they continue to move east of I-35 this afternoon and evening. Make sure to always have multiple ways to receive alerts and have a plan if a warning is issue for your location. The severe threat will end when the front moves east of your location. There's also a potential for locally heavy rain rates and training showers/storms mainly across Central Texas through this evening. Isolated rainfall totals over 2.5" are possible. This may increase the threat for localized flooding mainly across the low- lying, flood prone, and urban areas. Most of the activity should be east/south of our area late tonight, however areas across Central Texas may see additional post-frontal development of scattered showers/storms by late Friday morning or early afternoon. The severe threat remains low at this time, but we can't rule out a strong storm or two. Otherwise, highs tomorrow will stay in the 70s with north winds and clouds clearing from west to east in the afternoon. Sanchez && .LONG TERM... /Issued 345 AM CDT Thu Apr 20 2023/ /Friday Night Onward/ By Friday night, the cold front will be positioned along the Gulf Coast with high pressure filtering in behind the departed system. Overnight lows will be around 5 to 10 degrees cooler than the previous night, dropping into the mid 40s and lower 50s. East/southeast winds will prevail Saturday as high pressure shifts just east of the region with highs in the 70s expected. The first of multiple low-amplitude shortwaves will arrive in the west/northwest flow aloft on Sunday across South-Central Texas, bringing a chance for showers and storms areawide, with the highest PoPs (40-50%) west of I-35 later in the day. Outside of the rain/storm chances, cooler and mostly cloudy conditions are expected Sunday with highs primarily in the upper 50s to upper 60s. Disturbances will continue to arrive through the midweek as low level return flow also becomes better established, keeping periodic rain chances in the forecast. Although there is quite a bit of uncertainty in the location/track of these shortwaves, guidance is in decent agreement that a slightly more potent trough will dive southward and induce cyclogenesis to the west around Tuesday. This will bring higher rain chances to North and Central Texas and also provide a better shot at receiving meaningful rainfall totals compared to the lighter amounts expected Sunday. High temperatures will fluctuate in response to the unsettled pattern with most areas reaching the 60s and 70s, outside of some sites in western North & Central Texas climbing into the 80s Tuesday. Gordon && .AVIATION... /NEW/ /18Z TAFs/ The main aviation concern through this evening will be the potential for scattered thunderstorms along a cold front. Latest satellite and surface observations show the front is currently moving across the DFW Metroplex sites. The threat for convection will continue through around 3 pm, mainly for DFW/DAL/GKY. There is also a potential that some of the sites may not see a direct impact of TS. Most of of the activity should be east of the sites after 5 PM but will still impact the eastern arrivals/departures. Some of these storms could be severe at times. Additionally, gusty erratic winds are possible near some of the storms. For ACT...the timing of storms is between 4-9 PM, with a potential that some storms may linger later in the evening as the front slows down or becomes nearly stationary across Central Texas. North winds will persist through tomorrow around 10-12kt with clouds clearing from west to east. Sanchez && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 58 75 53 76 52 / 50 20 0 5 20 Waco 60 76 49 74 53 / 70 30 0 10 20 Paris 56 72 47 71 49 / 80 30 0 5 10 Denton 52 74 47 74 47 / 40 20 0 5 20 McKinney 54 74 47 73 49 / 60 20 0 5 20 Dallas 59 76 52 75 52 / 60 30 0 5 20 Terrell 58 74 49 74 51 / 80 30 0 5 20 Corsicana 62 75 51 76 54 / 80 40 0 5 20 Temple 60 77 49 77 53 / 80 30 0 10 20 Mineral Wells 53 75 47 76 48 / 40 10 0 10 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 108 PM CDT Thu Apr 20 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211130- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 108 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered to numerous thunderstorms will pose a threat for large hail, damaging winds, and heavy rain across much of North and Central Texas. The tornado threat is low, but not zero. Flash flooding is possible across parts of Central Texas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Low thunderstorm chances return Sunday and continue for much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon across much of North and Central Texas.
The Dallas/Ft Worth radar (KFWS), 73 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
46 hail, 4 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
A public report indicated nickel sized hail in Garland.
Amateur radio reported 1-inch diameter hail in Randolph, TX.
Fire and Rescue reported quarter sized hail about 2 miles southeast of Rowlett.
Amateur radio reported quarter sized hail about 8 miles north of Bonham.
Emergency management reported quarter sized hail near the intersection of Rowlett Road and Hickox in Rowlett.
A social media report indicated quarter sized hail about 13 miles southeast of Gustine, or 5 miles west of Pottsville, TX.
A public report indicated ping pong ball sized hail about 10 miles west-southwest of Hamilton, TX.
Emergency management reported quarter sized hail about 5 miles west northwest of Grandview, TX.
Emergency management reported quarter sized hail in Rockwall, TX at the county sheriff's office.
A public report indicated ping pong ball sized hail about a mile south-southeast of Rockwall, TX.
A social media picture indicated ping pong ball sized hail near the intersection of Ralph Hall Parkway and State Highway 205 in Rockwall, TX.
Broadcast media reported ping pong ball sized hail near a middle school in Forney, TX.
A public report indicated 2-inch diameter hail in Gatesville, TX.
A public report indicated 2-inch diameter hail about 2 miles east-northeast of South Mountain, TX.
A public report indicated half-dollar sized hail about a mile north-northeast of Fort Gates, TX.
Amateur radio reported ping pong ball sized hail about 4 miles south-southeast of Forney, TX.
A public report indicated 2-inch diameter hail about 4 miles north-northwest of Oglesby, TX.
Broadcast media reported golf ball sized hail near the intersection of FM 1641 and Helms Trail in Talty, TX.
A public report indicated golf ball sized hail about 2 miles south-southeast of Crawford, TX.
A social media picture indicated hail up to tennis ball sized in Crandall, TX.
A social media picture indicated a hailstone around 3.5 inches in diameter about 2 miles north of Crandall, TX.
A trained spotter reported quarter sized hail on the south side of McGregor, TX.
A public report indicated golf ball sized hail about 4 miles northeast of Crandall, TX.
A public report indicated quarter sized hail about 8 miles southeast of Fort Gates, TX.
Broadcast media reported golf ball sized hail just south of the Buc-ee's in Terrell, TX.
Broadcast media relayed a social media picture of quarter sized hail in Bruceville-Eddy, TX.
A public report indicated half-dollar sized hail about a mile east of Kaufman, TX.
A public report indicated half-dollar sized hail about 3 miles south-southwest of Fort Hood (now known as Fort Cavazos).
A public report indicated ping pong ball sized hail about a mile east-northeast of Kaufman, TX.
A public report indicated vehicles stranded from flash flooding.
A social media picture indicated golf ball sized hail about a mile east of Kaufman, TX.
A public report indicated that vehicles became stranded due to flash flooding about 2 miles north northeast of Temple.
A public report indicated that vehicles became stranded due to flash flooding about 3 miles north of Temple.
Amateur radio reported nickel sized hail near the intersection of Interstate 35 and Interstate 14 in the south part of Belton, TX.
A public report indicated street flooding 3 miles west-northwest of Temple, TX.
A trained spotter reported street flooding about a mile east-southeast of Marlin, TX, with up to 5 inches of water on the road.
A public report indicated quarter sized hail in Holland, TX.
Damage was found approximately 1 mile west of CR 348 on Highway 79. A pole had been uprooted, sheet metal was in a tree, and a trailer was on it's side.
Emergency management reported 2 to 3 feet of water on the underpass at Highway 164 and Rusk Street in Groesbeck, TX.
A social media report indicated nickel sized hail near the intersection of Camp Bowie and Interstate 30 in Fort Worth, TX.
A public report indicate quarter sized hail about 8 miles south of Hearne, TX.
Amateur radio reported penny sized hail about a mile northwest of Hurst, TX.
A public report indicated quarter sized hail 3 miles west of Irving, TX.
Emergency management reported quarter sized hail about a mile south-southwest of Euless, TX.
Emergency management reported quarter sized hail near the intersection of Interstate 35 and Belt Line Road in Carrollton, TX.
Emergency management reported golf ball sized hail 5 miles south-southeast of Keene, TX.
A public report indicated 3-inch diameter hail about a mile south-southeast of Plano, TX.
A public report indicated golf ball sized hail about 2 miles east of Plano, TX.
Emergency management reported quarter sized hail 1 mile south of Alvarado, TX.
Amateur radio reported 2-inch diameter hail about a mile southeast of Allen, TX.
A public report indicated half-dollar sized hail 3 miles northeast of Plano, TX.
A public report indicated ping pong ball sized hail 2 miles south of Plano, TX.
A public report indicated ping pong ball sized hail about a mile southeast of Allen, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096605, 1096606, 1096607, 1096608, 1096609, 1096615, 1096616, 1096617, 1096618, 1096619, 1096640, 1096641, 1096642, 1096643, 1096644, 1096645, 1096646, 1096647, 1096648, 1096649, 1096650, 1096651, 1096652, 1096653, 1096654, 1096655, 1096658, 1096656, 1096657, 1096599, 1096659, 1096600, 1096601, 1096660, 1096705, 1096706, 1096661, 1097540, 1097564, 1096662, and more.